Accidental and intentional exposures to toxic substances occur in children of all ages. Children younger than 6 years are primarily involved in accidental exposures, with the peak incidence in 2-year-olds. Of the more than 2.5 million exposures reported by the American Association of Poison Control Centers’ National Poison Data System in 2013, a total of 61% of exposures occurred in those younger than 20 years: 48% in children aged 5 years and younger, 6% aged 6–12 years, and 7% aged 13–19 years. Young children’s exposures are typically unintentional low dose/volume exposures, but are occasionally exposed to intentional poisoning through the actions of parents or caregivers. Involvement of child abuse specialists is very helpful in these cases (see Chapter 8). Substance abuse and intentional ingestions account for most exposures in the adolescent population. In some locales, small-scale industrial or manufacturing processes may be associated with homes and farms, and exposures to hazardous substances should be considered in the history. Methamphetamine and hash oil production is extremely hazardous and can cause injury to children from inhalation and burns.
Pediatric patients also have special considerations pertaining to nonpharmaceutical toxicologic exposures. Their shorter stature places them lower to the ground as well as the fact that many are crawling, and some gas and vapor exposures will gather closer to the ground. They may have a greater inhalational exposure due to their higher minute ventilation. At their younger age, they may not be physically mature enough to remove themselves from exposures. They also have a large body surface area to weight ratio making them vulnerable to topical exposures and hypothermia.
et al: 2013 Annual report of the America Association of Poison Control Centers’ National Poison Data System (NPDS): 31th Annual Report. Clin Toxicol (Phila) 2014;52:1032–1283 PMID:
PHARMACOLOGIC PRINCIPLES OF TOXICOLOGY
In the evaluation of the poisoned patient, it is important to compare the anticipated pharmacologic or toxic effects with the patient’s clinical presentation. If the history is that the patient ingested a tranquilizer 30 minutes ago, but the clinical examination reveals dilated pupils, tachycardia, dry mouth, absent bowel sounds, and active hallucinations—clearly anticholinergic toxicity—diagnosis and therapy should proceed accordingly. In addition, standard pharmacokinetics (absorption, distribution, metabolism, and elimination) often cannot be applied in the setting of a large dose, since these parameters are extrapolated from healthy volunteers receiving therapeutic doses.
Depending on the route, absorption rates can vary in general, intravenous/intra-arterial > inhalation > sublingual > intramuscular > subcutaneous > intranasal > oral > rectal > dermal. Large overdoses, hypotension, decreased gut mobility are factors that can delay absorption.
The t1/2 of an agent must be interpreted carefully. Most published t1/2 values are for therapeutic dosages. The t1/2 may increase as the quantity of the ingested substance increases for many common intoxicants such as ...